Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 357, NWS Birmingham, AL

June 19, 2003Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 19, 2003, 11:46 AM CDT for Cherokee County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 11:46 AM CDT (16:46 UTC)
Expired
Jun 19, 2003, 12:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KBMX 191646
SVRBHM
ALC019-191730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 1230 PM CDT

* AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEESBURG...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDAR 
BLUFF...CENTRE...FORNEY...POPE...LEESBURG AND SAND ROCK.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3430 8579 3414 8588 3396 8541 3412 8527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 3:00 AM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CDT THU JUN 19 2003

FORECAST QUANDARIES...AREAL COVERAGE/PROBABLITY OF PRECIPITATION
(POP)....FLOODING POTENTIAL...CLOUD COVERAGE...TEMPERATURES.

OK...CLEARING SKIES NOTED ACROSS N CENTRAL LOCATIONS. SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SE ZONES. ISOLATED
DENSE FOG DEVELOPING NE ZONES...OTHERWISE ONLY PATCHY FOG...WITH
SOME LOW STRATUS DEVELOPMENT. SATURATED GROUND CONDITIONS NE...
WITH IN EXCESS OF TWO INCHES OF RAINFALL YESTERDAY NEAR ANNISTON.
STATIONARY FRONT OF LAST SEVERAL DAYS CONTINUES TO PUSH NEWD IN
ATLANTIC STATES. WELL DEVELOPED CANADIAN HIGH PRESSURE SETTLING
INTO MIDWEST. UPPER LEVEL TROUGH STRETCHING FROM E GREAT LAKES SWD
INTO TX. OPEN GULF PATTERN CONTINUING...WITH BEST INSTABILITY ACROSS
SW ZONES.

00Z TUE REGIONAL MODEL EVOLUTIONS THRU 00Z SUN IN GENERAL
AGREEMENT...ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION
AGAIN POINTING TOWARD A COMPROMISE SOLUTION. IN GENERAL AGREEMENT
WITH THIS...BUT GFS CONTINUES...LIKE PREVIOUS RUNS...TO PERFORM
BETTER WITH PASSAGES OF SHORTWAVE DISTURBANCES ALOFT. AS WITH LAST
SEVERAL NIGHTS...GOOD MODEL RUN TO RUN CONSISTENCY. THUS...WILL LEAN
TOWARD COMPROMISE SOLUTION...WITH GFS BREAKING ANY DISCREPANCIES
AGAIN.

MODELS DEVELOPING FRONT AND PUSHING IT TO NEAR TN BORDER BY THIS
EVENING...AND INTO CENTRAL AL...BY FRI MORNING. MODELS NOT
BRINING MAIN UPPER LEVEL TROUGH THRU...AND THIS WILL ONLY BE THE
S END...WITH BEST DYNAMICS STILL TO THE NE...UNTIL THU NIGHT.
WHEN DRIER AIR...AND THUS A LESS OF A CHANCE OF CONVECTION...
EXPECTED.

GFS DEPICTING UPPER LEVEL DISTURBANCE ACROSS NE ZONES THIS
AFTERNOON...AND ACROSS GULF THIS EVENING. THUS...MOST OF AREA WILL
EXPERIENCE ONLY DIURNAL BASED CONVECTION. MODELS SHOWING SLIGHT
INCREASE IN PRECIP WATER VALUES FROM PRESENT VALUES THRU DAY.
DO NOT THINK...ACROSS N ZONES...THAT CONVECTION WILL BE AS
WIDESPREAD AS YESTERDAY.

FLOODING CONCERNS FOR TODAY CENTER AROUND NE ZONES...AND SOME
RATHER LOW FLASH FLOOD GUIDANCE VALUES...AROUND 1 INCH CLEBURNE
TO 1.6 ETOWAH COUNTIES. THUNDERSTORMS THAT DUE DEVELOP MAY HAVE
LOCALIZED HEAVY RAINFALL...BUT BELIEVE POTENTIAL FOR HIGHER AMOUNTS
MORE LIMITED TODAY THAN YESTERDAY...AS PRECIP WATER VALUES THIS
AFTERNOON WILL BE DOWN FROM YESTERDAY/S AFTERNOON VALUES. WILL AT
THIS TIME HOLD OFF ON ISSUANCE OF A FLASH FLOOD WATCH FOR THESE
LOCATIONS TODAY. HOWEVER...THIS SITUATION WILL NEED TO BE MONITORED
CAREFULLY..

MAY HAVE TO DEAL WITH SOME LOW STRATUS AND PATCHY DENSE FOG IN ZONES
THIS MORNING...WILL MAKE FINAL DECISION AT PRESS TIME PER
OBSERVATIONS AND SATELLITE IMAGERY...BUT WILL GO WITH PTCLDY SKIES
N TO MOCLDY S TODAY. WILL GO WITH MORNING ISOLATED WORDING TO
SCATTERED AFTERNOON N AND TREND TO TOWARD LIKELY POPS ALL DAY SE.

AGAIN...QUESTION WHETHER FRONT IS GOING TO GET AS FAR SOUTH AS
MODELS ADVERTISE. BUT CANADIAN HIGH RATHER STRONG FOR THIS TIME
OF YEAR. WILL TAKE A BLENDED APPROACH HERE...AND WILL GO WITH LOW
SCT POPS N TO LIKELY S. WILL CONTINUE WITH PTCLDY SKIES WORDING
N TO MOCLDY WORDING S.

AS FOR FRI...WITH QUESTIONABLE FRONTAL POSITION INTO S ZONES
BY FRI EVENING...WILL GO WITH A SLIGHT CHANCE N TO SCT S. WILL
HOWEVER...GO WITH PTCLDY WORDING ALL AREAS. WILL EVEN GO WITH
ISOLATED EVENING POPS FOR FRI NIGHT FAR S...AS FRONT MAY NOT
PUSH THIS FAR.

OTHERWISE...MODELS SUPPORTING CURRENT WORDING OF REMAINDER OF
FORECAST...AND WILL MAKE ONLY MINOR CHANGES IF ANY.

THANKS FOR COORDINATION HUN...FFC...MOB...TAE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

BHM BB 085/070/085/063/088 50/30/30/0/0
MGM EB 087/072/086/068/090 60/30/40/20/0

.BHM...NONE.
89
JBW
Hazardous weather outlook, Jun 19, 7:29 AM CDT, 4 hours 17 minutes before
ALZ011>015-017>050-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 AM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL
DAYS.  A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA...
WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS
THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT
REMAINING HIGH.  ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM
DEVELOPMENT THROUGH THE AFTERNOON AND EVENING HOURS.  THE STORMS THAT
DO DEVELOP WILL BE CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 19, 7:08 AM CDT, 4 hours 38 minutes before
ALZ023-024-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 AM CDT THU JUN 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 800 AM CDT...

AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN...
BROOKWOOD...NORTH JOHNS...HUEYTOWN AND BESSEMER THROUGH 800 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3360 8746 3303 8765 3324 8702 3344 8674
Special weather statement, Jun 19, 7:38 AM CDT, 4 hours 8 minutes before
ALZ025-191345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 AM CDT THU JUN 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 845 AM
CDT...

AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF HELENA...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...PELHAM...
ALABASTER...OAK MOUNTAIN STATE PARK...MONTEVALLO...CHELSEA...CALERA
AND COLUMBIANA THROUGH 845 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3335 8684 3325 8702 3307 8690 3309 8655
          3336 8636
Special weather statement, Jun 19, 8:36 AM CDT, 3 hours 10 minutes before
ALZ023-191430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 AM CDT THU JUN 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 930 AM
CDT...

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS ACROSS THE
COUNTY.

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF KELLERMAN TO 8 MILES
WEST OF SAMANTHA...MOVING EAST AT 20 MPH. ANOTHER THUNDERSTORM WAS
LOCATED NEAR LAKE NICOL AND LAKE TUSCALOOSA.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
NORTHPORT...ELROD...SAMANTHA AND KELLERMAN THROUGH 930 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH WATER ARE POSSIBLE. THESE
THUNDERSTORMS WILL ALSO PRODUCE FREQUENT DEADLY LIGHTNING.

LAT...LON 3352 8780 3323 8779 3326 8714 3353 8733

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:30 PM CDTFlash Flood WarningBMXLowndes2 hr
Jun 19, 12:55 AM CDTFlash Flood WarningBMXLowndes3 hr
Jun 19, 2:26 AM CDTFlash Flood WarningBMXPike4 hr
Jun 19, 7:16 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa29 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningBMXLee40 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.